Thunderstorm Wind, Wilkinson
- When
- June 4, 3:28 PM CST
- Where
- Wilkinson County, 0.69 mi S of Centreville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.090, -91.070
Thunderstorm winds downed multiple trees across Centerville.
The start of what would eventually be a very potent Mesoscale Convective System (MCS) began around midnight on June 4th in central Oklahoma. A cluster of thunderstorms became outflow dominant with the convection chasing the outflow boundary southeastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
The start of what would eventually be a very potent Mesoscale Convective System (MCS) began around midnight on June 4th in central Oklahoma. A cluster of thunderstorms became outflow dominant with the convection chasing the outflow boundary southeastward. The MCS had weakened quite a bit as it moved into northwest Louisiana. However, strong daytime heating and pooling moisture ahead of this was waiting for it in southern Mississippi. Those warm temps and high dewpoints increased surface and mid level instability that would support very strong updrafts. Although shear was relatively low, it was sufficient to support severe weather. About the time the MCS reached the Mississippi River, it began to rapidly intensify into a well organized system. As it moved through the area, it produced wide spread wind damage and four tornadoes. No injuries or fatalities reported with these tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 4, 2:57 PM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 357 PM CDT Tue Jun 4 2024 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (This evening through Wednesday night) Issued at 338 PM CDT Tue Jun 4 2024 Upper ridging near both the Atlantic and Pacific coasts this afternoon with shortwaves over the middle and lower Mississippi River Valley and a second over the Great Plains. A complex of thunderstorms was moving into the area from the northwest at press time and necessitated the issuance of a Severe Thunderstorm Watch until 8 PM CDT across much of the northern half of the CWA with the primary threat of damaging winds. Will eventually see the current complex weaken with the loss of surface heating. Ahead of the storms, temperatures ranged from the mid 80s to lower 90s across the area with dew points generally in the mid 70s. As has been the case for several days, the main concerns will be with thunderstorm potential. As long as we continue in northwesterly upper flow, each shortwave moving toward the upper trough position will trigger a thunderstorm complex to our northwest at some point. The complex then moves southeastward toward the local area and eventually weakens as it outruns the best thermodynamic support. Global and convection allowing models have struggled to model these complexes both in spatial and temporal details. Seemingly over the last several days, the ECMWF operational model and longer range runs of the HRRR have performed a bit better than most of the other models. The NBM certainly gives these solutions some credence and will keep those numbers, and in the case of this evening, bump them up somewhat, at least through 02z or so. Once things stabilize behind the convection, rain chances should diminish quickly for the remainder of the night. The ECMWF and HRRR both signal another complex during the day tomorrow, and will not go with a dry forecast like the GFS and NAM would indicate. Still will see temperatures get into the 90s before convection gets going again, and won't depart from the NBM temperature numbers tomorrow/tomorrow night. && .LONG TERM... (Thursday through Monday night) Issued at 338 PM CDT Tue Jun 4 2024 Troughing will be exiting the area to the east by Thursday morning, leaving a remnant boundary behind. The most likely area for the boundary seems to be in the northern portions of the area. Areas south of the boundary will see enhanced heating due to compressional warming. We will still have quality moisture on Thursday with PW around 1.9-2 inches where the boundary lays up. So, with the heating, moisture and trigger, expect storms to develop in the vicinity of the best surface convergence where the boundary lays up in the area. Drier mid-level air looks to filter into the area Friday, decreasing rain chances while keeping the boundary somewhere in the area. Scattered showers and storms are still possible Friday, but the coverage will be less than Thursday due to the drier air filtering in. The boundary looks to become diffuse by the weekend, so that will lead to a lack of low-level trigger for convection. With quality moisture still in the area with PW around 1.6-1.8 inches, expect a more summer-time isolated convective regimes Saturday and Sunday. Medium-range guidance differs significantly beyond the weekend with a potential front at the beginning of next week. The spatial and temporal aspect of the front seems very uncertain at this time, but that is not surprising given it is about a week out. && .AVIATION... (18Z TAFS) Issued at 1255 PM CDT Tue Jun 4 2024 Main question for aviation interests is convective development. While TSRA are still well back toward KSHV, there's been quite a bit of SHRA development in advance of that in the past 30-60, so we may need additional amendments to add thunder in the next few hours. Cloud bases generally between FL025 and FL035, but direct impacts could produce MVFR ceilings and IFR visibilities. Most convection should dissipate by 01z Wednesday. Potential for MVFR to IFR ceilings prior to sunrise Wednesday. Based on the last few days, certainly won't rule out an additional round of convection on Wednesday. && .MARINE... Issued at 338 PM CDT Tue Jun 4 2024 Main marine concern will be the thunderstorm threat over the next several days. Outside of thunderstorm wind potential, we'll have the usual evening increase in winds to near 15 knots before they subside again. Otherwise, no major marine issues anticipated. && .PRELIMINARY POINT TEMPS/POPS... MCB 70 90 71 89 / 40 50 40 40 BTR 75 94 76 94 / 30 40 20 50 ASD 75 93 76 93 / 30 30 30 50 MSY 77 92 78 92 / 30 30 20 60 GPT 77 90 76 91 / 30 30 30 50 PQL 74 92 75 92 / 20 20 30 40 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. && SHORT TERM...RW LONG TERM....JZ AVIATION...RW MARINE...RW
Special Weather Statement
National Weather Service New Orleans LA
246 PM CDT Tue Jun 4 2024
MSZ068-042030-
Wilkinson MS-
246 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WILKINSON
COUNTY THROUGH 330 PM CDT
...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 18 miles northeast of Simmesport, moving northeast at
25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Adams and Dolorosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3114 9122 3107 9157 3112 9162 3124 9156
3124 9154 3122 9153 3123 9149 3126 9148
3128 9149 3129 9147 3132 9146 3132 9142
3134 9136 3134 9134
TIME...MOT...LOC 1945Z 242DEG 21KT 3114 9157
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ZeringueSpecial Weather Statement
National Weather Service New Orleans LA
346 PM CDT Tue Jun 4 2024
LAZ034>036-MSZ068-069-042115-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
Amite MS-
346 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST FELICIANA,
POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES, WILKINSON AND
AMITE COUNTIES THROUGH 415 PM CDT
...
At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden City to near Fort Adams to near
Grand Prairie. Movement was southeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Roads, Jackson, St. Francisville, Liberty, Centreville, Livonia,
Woodville, Gloster, Fordoche, Morganza, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa, Lottie, and
Crosby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana...and southern Mississippi.
&&
LAT...LON 3132 9112 3135 9083 3125 9055 3049 9159
3050 9175 3071 9173 3086 9182 3097 9181
3104 9172 3104 9165 3097 9166 3104 9156
3113 9163 3124 9156 3122 9151 3124 9148
3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 2046Z 303DEG 34KT 3135 9108 3103 9157 3065 9213
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
95/DMThe Hammond radar (KHDC), 90 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
12 thunderstorm wind, 4 tornado. Local standard time, as filed.
Thunderstorm winds downed multiple trees across Centerville.
An EF-1 tornado embedded in a QLCS formed along Enterprise Rd west of Liberty where a large pine tree was snapped. This tornado then moved eastward towards Toler Ln where it peaked in intensity. Here, a swath of at least 20 pine trees were snapped clean near the base. This tornado then weakened as it moved east over highway 567 where only limbs were noted. The tornado came to the end of its lifecycle near McLain and Meadville Rd where it uprooted more pines and broke off large limbs. Peak winds were 100 mph.
This EF-1 tornado embedded in a QLCS formed along Highway 24 east of Liberty. Here, large limbs were broken off an oak tree. The tornado moved to the east-southeast towards Patterson Rd where small limbs were broken and uprooted trees were noted. This tornado strengthened to peak intensity of 100 mph as it moved into a patch of trees just west and on Peoria Rd. Here, large swaths of trees were either snapped or uprooted in a convergent pattern. A tree fell on a home here, but no one was injured. This tornado then paralleled Turner Rd to the south where it continued to snap and uproot pines. Damage from where a mobile home used to be was noted, but it's unclear whether it was from the storm. This tornado continued to the east-southeast before lifting soon after snapping a tree along Lower Glading Rd.
An EF-1 tornado embedded in a QLCS started just north of the Louisiana/Mississippi State line in Gillsburg. It uprooted and snapped hardwoods along Travis Rd and Highway 568. The tornado traveled eastward, snapping and uprooting many trees along Highway 571 and 584. The tornado exited Amite County near where Trinity Creek enters into Pike County. Peak winds were 95 mph.
The EF-1 tornado embedded in a QLCS that started near Gillsburg, entered Pike County from Amite County near where Trinity Creek enters into Pike County. The tornado continued to snap and uproot trees just north of the Osyka as it traveled eastward, tracking across I-55 near the Osyka interstate exit. The tornado lifted near Centerville Rd and Charlie Rhodus Rd, where sporadic uproots were noted. Peak winds were 95 mph.
Thunderstorm winds downed large tree limbs along Highway 923.
Thunderstorm winds downed a large tree along Lower Glading Road.
Thunderstorm winds snapped a tree in a field along highway 584 just east of I-55.
Thunderstorm winds snapped a tree along Spears road just north of Highway 584.
Thunderstorm winds downed trees along Elarton Road.
Thunderstorm winds downed trees along Old 51 S.
Thunderstorm winds downed a tree along Charlie Rhodus road at the intersection of Gladhurst road.
Thunderstorm winds downed a tree along Charlie Rhodus road.
Thunderstorm winds downed multiple trees in Picayune.
MDOT District 6 Engineer reported high winds damaged the devices that operate the arms that raise and lower when the Fort Bayou Drawbridge opens. Event time estimated by radar.
Widespread tree damage from thunderstorm winds was reported across the county from west to east, mainly north of I-10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2024Every state in 2024This day in weather historyThe tornado archive for Mississippi, 2024Warnings in Mississippi, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193343, 1193365, 1193399, 1193351, 1193355, 1193430, 1193440, 1193421, 1193424, 1193417, 1193414, 1193410, 1193413, 1193344, 1193346, 1193347.